Alert archive / Puerto Rico / Flash Flood Warnings in 2010

Flash Flood Warning 1, NWS JSJ

January 13, 2010

NWS JSJ issued this flash flood warning at Jan 13, 2010, 7:50 PM CST. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 13, 2010, 7:50 PM CST (01:50 UTC)
Expired
Jan 13, 2010, 10:45 PM CST
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 42 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 13, 7:53 PM CSTFLASH FLOODVega Alta, PRROAD 620 IN CANDELARIA SECTOR IN VEGA ALTA WAS FLOODED DUE TO RIO CIBUCO OUT OF ITS BANKS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

065 
WGCA52 TJSJ 140150
FFWSJU
PRC143-140445-
/O.NEW.TJSJ.FF.W.0001.100114T0150Z-100114T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
950 PM AST WED JAN 13 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITY

  IN PUERTO RICO
     VEGA ALTA

* UNTIL 1245 AM AST

* AT 940 PM AST...EMERGENCY MANAGEMENT OFFICIAL FROM VEGA ALTA 
REPORTED ROAD 620 COMPLETELY FLOODED DUE TO SURGE OF WATERS FROM RIO 
MAVILLA AND RIO CIBUCO. RIO CIBUCO AT ROAD 620 IN CANDELARIA SECTOR 
WAS OF OF ITS BANKS. THEREFORE...A FLASH FLOOD WARNING HAS BEEN 
ISSUED FOR THIS MUNICIPALITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1834 6636 1841 6637 1847 6635 1849 6633
      1837 6630 1834 6633

$$

CASTRO

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
1 follow-up statement
356 
WGCA72 TJSJ 140436
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
1236 AM AST THU JAN 14 2010

PRC143-140446-
/O.EXP.TJSJ.FF.W.0001.000000T0000Z-100114T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VEGA ALTA PR-
1236 AM AST THU JAN 14 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1245 AM AST FOR VEGA ALTA
MUNICIPALITY...

DOPPLER RADAR INDICATED THAT THE HEAVY RAIN WHICH AFFECTED THIS AREA
HAD DISSIPATED OR MOVED AWAY. NO SIGNIFICANT ADDITIONAL RAINFALL IS
EXPECTED ACROSS THESE AREAS AT THIS TIME.

LAT...LON 1834 6636 1841 6637 1847 6635 1849 6633
      1837 6630 1834 6633

$$

ROSA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jan 13, 12:52 PM CST, 6 hours 58 minutes earlier.

Area forecast discussion, Jan 13, 12:52 PM CST, 6 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
252 PM AST WED JAN 13 2010

.SYNOPSIS...AN AREA OF HIGH PRESSURE WILL MOVE ACROSS THE EASTERN
UNITED STATES SEABOARD BY THURSDAY. THIS FEATURE WILL FORCE THE
FRONTAL BOUNDARY REMNANTS ACROSS HISPANIOLA AND THE ATLANTIC
WATERS NORTHWEST OF PUERTO RICO TO MOVE ACROSS THE LOCAL ATLANTIC
WATERS AND ACROSS PART OF THE LOCAL ISLANDS THURSDAY THROUGH
SATURDAY.

&&

.DISCUSSION...SATELLITES IMAGES THIS AFTERNOON DEPICTED ABUNDANT
CLOUDINESS EXTENDING FROM HISPANIOLA...EAST NORTHEASTWARD ACROSS
THE ATLANTIC FOR SEVERAL HUNDRED MILES. THIS MOISTURE IS
ASSOCIATED WITH THE REMNANTS OF AN OLD FRONTAL BOUNDARY STALLED TO
THE NORTHWEST OF PUERTO RICO FOR THE LAST FEW DAYS. THIS FEATURE
WILL CONTINUE TO PROVIDE SOME INSTABILITY FOR THE DEVELOPMENT OF
SCATTERED SHOWERS AND A FEW AFTERNOON THUNDERSTORMS ESPECIALLY
ACROSS WESTERN AND INTERIOR SECTIONS OF PUERTO RICO OVER THE NEXT
FEW DAYS. THIS ACTIVITY WILL LIKELY PERSIST INTO THE EVENING
HOURS...ESPECIALLY THURSDAY AND FRIDAY. IN FACT...LATEST RADAR
OBSERVATIONS THIS AFTERNOON SHOWED SCATTERED SHOWERS AND A FEW
THUNDERSTORMS OVER SOUTHWESTERN SECTIONS OF PUERTO RICO AND ACROSS
THE INTERIOR...SOUTHWEST OF THE METROPOLITAN AREA.

A SURFACE HIGH PRESSURE SYSTEM...WILL MOVE ACROSS THE WESTERN
ATLANTIC BY THURSDAY. THIS HIGH PRESSURE SYSTEM WILL HELP TO PUSH
THE FRONTAL BOUNDARY REMNANTS ACROSS THE LOCAL ATLANTIC WATERS AND
THE NORTHERN SECTIONS OF THE LOCAL ISLANDS BY THE END OF THE
WEEK...INCREASING THE CHANCES OF SHOWERS...ESPECIALLY OVER THE
NORTHERN HALF OF PUERTO RICO. THE GFS MODEL GUIDANCE SUGGESTS THAT
THE FRONTAL BOUNDARY REMNANTS WILL THEN LIFT NORTHWARD ACROSS THE
ATLANTIC WATERS BY THE UPCOMING WEEKEND. A HIGH PRESSURE SYSTEM WILL
THEN BUILD ACROSS THE REGION BY EARLY NEXT WEEK...LIMITING AGAIN THE
CHANCES OF PRECIPITATION.

&&

.AVIATION...VOLCANIC ASH SHOULD BE DIFFUSE AS IT PASSES TISX ON WEST
NORTHWEST COURSE. EXPECT SAME CLOUD TO PASS TIST ARND
13/21Z-14/02Z.

GFS AND NAM FORECASTS DIVERGE TOO MUCH TO MAINTAIN STRONG CONFIDENCE
IN REST OF FORECAST. SHOWERS HAVE DEVELOPED OVER THE MAINLAND AS
EXPECTED BUT BOUNDARY OF OLD FRONTAL ZONE REMAINS WELL TO THE
NORTHWEST AND IT IS NOT CLEAR THAT STRONG CONVECTION OF NAM OVER
INTERIOR NOW THROUGH 14/12Z CAN MATERIALIZE OR MAINTAIN AHEAD OF IT.
FOR NOW WILL INDICATE CIGS DEVELOPING OVER PUERTO RICO AT VFR LEVELS
AT TAF SITES AND SOME MOUNTAIN OBSCURATIONS WITH SCATTERED SHOWERS
THROUGH 14/18Z. SOME MVFR PSBL FOR TJMZ AND TJBQ TIL 14/00Z. LESS
WEATHER INDICATED FOR TIST...TISX...TNCM...TKPK. SHOULD PULSE FROM
BOUNDARY TO NORTH EMERGE RAPIDLY AS FORECAST IN NAM EXPECT MORE
WIDESPREAD SHWRS...MORE NORTHERLY WINDS AND MUCH LOWER CIGS INLAND.

&&

.MARINE...MODERATE...NORTH NORTHWESTERLY SWELLS WILL CONTINUE TO
SLOWLY SUBSIDE ACROSS THE LOCAL ATLANTIC WATERS THIS EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  74  80  73  81 /  50  50  40  40
STT  74  83  73  83 /  30  30  20  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

12/72
Hazardous weather outlook, Jan 13, 3:11 AM CST, 16 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
511 AM AST WED JAN 13 2010

AMZ710>745-PRZ001>013-140915-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
511 AM AST WED JAN 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

SWELL FROM THE NORTH NORTHWEST WILL IMPACT THE NORTHERN COASTS
TODAY WITH BREAKING WAVES POSSIBLY REACHING 10 FEET IN A FEW
AREAS. THERE IS A HIGH RISK OF RIP-CURRENTS...ESPECIALLY AS THESE
SWELL BEGIN TO SUBSIDE. THERE IS ALSO A SLIGHT RISK OF URBAN AND
SMALL STREAM FLOODING IN THE NORTHWEST PORTION OF PUERTO RICO THIS
AFTERNOON WHERE SHOWERS FORM. OVER 2 INCHES WERE OBSERVED IN SOME
AREAS THERE YESTERDAY AND STREAMS MAY FILL MORE QUICKLY TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-140915-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
511 AM AST WED JAN 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

SWELL FROM THE NORTH NORTHWEST WILL IMPACT THE NORTHERN COASTS
TODAY WITH BREAKING WAVES POSSIBLY REACHING 10 FEET IN A FEW
AREAS. THERE IS A HIGH RISK OF RIP-CURRENTS...ESPECIALLY AS THESE
SWELL BEGIN TO SUBSIDE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 6:00 PM CSTAreal Flood AdvisoryJSJ3 hr
Jan 13, 7:13 PM CSTAreal Flood AdvisoryJSJ2 hr
Jan 13, 7:30 PM CSTAreal Flood AdvisoryJSJ117 min
Jan 14, 3:45 AM CSTAreal Flood AdvisoryJSJ12 hr
Jan 14, 5:45 AM CSTAreal Flood AdvisoryJSJ6 hr
Jan 14, 11:47 AM CSTFlash Flood WarningJSJ3 hr
Jan 14, 12:07 PM CSTAreal Flood AdvisoryJSJ113 min
Jan 14, 1:58 PM CSTAreal Flood AdvisoryJSJ5 hr
Jan 14, 2:47 PM CSTFlash Flood WatchJSJ35 hr
Jan 14, 4:00 PM CSTAreal Flood AdvisoryJSJ3 hr
Jan 14, 4:43 PM CSTFlash Flood WarningJSJ2 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.